Alert archive / Colorado / Red Flag Warnings in 2025

Red Flag Warning 21, NWS Grand Junction, CO

July 9, 202513 counties in Colorado; Grand County, San Juan County, Uintah County, Utah

NWS Grand Junction, CO issued this red flag warning at Jul 9, 2025, 2:11 AM MDT for 13 counties in Colorado; Grand County, San Juan County, Uintah County, Utah. It took effect at Jul 10, 2025, 12:00 PM MDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2025, 2:11 AM MDT (08:11 UTC)
In effect from
Jul 10, 2025, 12:00 PM MDT
Expired
Jul 10, 2025, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Dolores County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Pitkin County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 59 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:36 PM MDTNON-TSTM WND GST 443 Wsw Oxford, COASOS station KDRO Durango La Plata Cnty Airport.
Jul 10, 1:55 PM MDTNON-TSTM WND GST 6710 Ese Waunita Hot Spgs, COAWOS station KMYP Monarch Pass.
Jul 10, 2:00 PM MDTNON-TSTM WND GST 503 Ene Breen, COMesonet station AR904 Hesperus.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5716 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

638 
WWUS85 KGJT 090811
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
211 AM MDT Wed Jul 9 2025

COZ207-290>294-UTZ487-490-491-100000-
/O.UPG.KGJT.FW.A.0018.250710T1800Z-250711T0200Z/
/O.NEW.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-Northern San Juan Forecast Area-
North Fork Forecast Area-Gunnison Basin Forecast Area-
Southwest Colorado Upper West Forecast Area-Book Cliffs-
Colorado River Basin-Southeast Utah-
211 AM MDT Wed Jul 9 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon to 8 PM MDT Thursday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area, Fire Weather Zone 291 Northern San Juan 
  Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, 
  Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire 
  Weather Zone 294 Southwest Colorado Upper West Forecast Area. 
  In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 
  490 Colorado River Basin and Fire Weather Zone 491 Southeast 
  Utah.

* TIMING...From noon to 8 PM MDT Thursday.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-205-100000-
/O.UPG.KGJT.FW.A.0018.250710T1800Z-250711T0200Z/
/O.NEW.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Lower Colorado River-Colorado River Headwaters-
211 AM MDT Wed Jul 9 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 203 AND 205 BELOW 8000 FEET...

The National Weather Service in Grand Junction has issued a Red
Flag Warning below 8000 feet for gusty winds, low relative
humidity and dry fuels, which is in effect from noon to 8 PM MDT
Thursday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 205 Colorado River 
  Headwaters below 8000 feet.

* TIMING...From noon to 8 PM MDT Thursday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
164 
WWUS85 KGJT 091842
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
1242 PM MDT Wed Jul 9 2025

COZ207-290>294-UTZ487-490-491-101200-
/O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-Northern San Juan Forecast Area-
North Fork Forecast Area-Gunnison Basin Forecast Area-
Southwest Colorado Upper West Forecast Area-Book Cliffs-
Colorado River Basin-Southeast Utah-
1242 PM MDT Wed Jul 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND
491...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area, Fire Weather Zone 291 Northern San Juan 
  Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, 
  Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire 
  Weather Zone 294 Southwest Colorado Upper West Forecast Area. 
  In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 
  490 Colorado River Basin and Fire Weather Zone 491 Southeast 
  Utah.

* TIMING...From noon to 8 PM MDT Thursday.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-205-101200-
/O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Lower Colorado River-Colorado River Headwaters-
1242 PM MDT Wed Jul 9 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 205 Colorado River 
  Headwaters below 8000 feet.

* TIMING...From noon to 8 PM MDT Thursday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...7 to 12 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
094 
WWUS85 KGJT 100816
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
216 AM MDT Thu Jul 10 2025

COZ207-290>294-UTZ487-490-491-110200-
/O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-Northern San Juan Forecast Area-
North Fork Forecast Area-Gunnison Basin Forecast Area-
Southwest Colorado Upper West Forecast Area-Book Cliffs-
Colorado River Basin-Southeast Utah-
216 AM MDT Thu Jul 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 207, 290, 291, 292, 293, 294, 487, 490,
AND 491...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area, Fire Weather Zone 291 Northern San Juan 
  Forecast Area, Fire Weather Zone 292 North Fork Forecast Area, 
  Fire Weather Zone 293 Gunnison Basin Forecast Area and Fire 
  Weather Zone 294 Southwest Colorado Upper West Forecast Area. 
  In Utah, Fire Weather Zone 487 Book Cliffs, Fire Weather Zone 
  490 Colorado River Basin and Fire Weather Zone 491 Southeast 
  Utah.

* TIMING...From noon today to 8 PM MDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...6 to 11 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ203-205-110200-
/O.CON.KGJT.FW.W.0021.250710T1800Z-250711T0200Z/
Lower Colorado River-Colorado River Headwaters-
216 AM MDT Thu Jul 10 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 203 AND 205 BELOW 8000 FEET...

* AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower 
  Colorado River and Fire Weather Zone 205 Colorado River 
  Headwaters below 8000 feet.

* TIMING...From noon today to 8 PM MDT this evening.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
439 
WWUS85 KGJT 110154
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
754 PM MDT Thu Jul 10 2025

COZ207-290>294-UTZ487-490-491-110300-
/O.EXP.KGJT.FW.W.0021.000000T0000Z-250711T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-Northern San Juan Forecast Area-
North Fork Forecast Area-Gunnison Basin Forecast Area-
Southwest Colorado Upper West Forecast Area-Book Cliffs-
Colorado River Basin-Southeast Utah-
754 PM MDT Thu Jul 10 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 207, 290, 291, 292, 293, 294, 487, 490, AND 491...

Winds will continue to decrease through sunset with only isolated
gusts to 30 mph through then. Humidity will be slow to recover in
this dry airmass lingering in the 20 to 30 percent range for most
of the night where fires are ongoing. 

$$

COZ203-205-110300-
/O.EXP.KGJT.FW.W.0021.000000T0000Z-250711T0200Z/
Lower Colorado River-Colorado River Headwaters-
754 PM MDT Thu Jul 10 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 203 AND 205 BELOW 8000 FEET...

Winds will continue to decrease through sunset with only isolated
gusts to 30 mph through then. Humidity will be slow to recover in
this dry airmass lingering in the 20 to 30 percent range for most
of the night where fires are ongoing. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Jul 8, 11:20 PM MDT, 2 hours 51 minutes earlier. Its key messages:

  • Hot temperatures to occur today and will persist over the coming days. The hottest day looks to be Wednesday with triple digit highs expected for the Grand Valley and central and southeast Utah.
  • A passing wave on Thursday may bring some light precip to the area.
  • An increase in afternoon winds late in the week brings a return of fire weather concerns. Fire Weather Watches are in effect on Thursday as a result.
Area forecast discussion, Jul 8, 11:20 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1120 PM MDT Tue Jul 8 2025

.KEY MESSAGES...

- Hot temperatures to occur today and will persist over the
  coming days. The hottest day looks to be Wednesday with triple
  digit highs expected for the Grand Valley and central and
  southeast Utah.

- A passing wave on Thursday may bring some light precip to the
  area.

- An increase in afternoon winds late in the week brings a
  return of fire weather concerns. Fire Weather Watches are in
  effect on Thursday as a result.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 206 PM MDT Tue Jul 8 2025

Moisture is slightly higher than anticipated today over western
Colorado, which is making way for a handful of terrain-driven storms
early this afternoon. On the other hand, we are running a little
behind on our daytime heating. Cloud cover won't help either, so
most storms should stay on the milder side due to lacking
instability. A couple stronger cells capable of producing
strong outflow winds and small hail cannot be ruled out though.

Fire weather conditions begin to appear tomorrow, though areas of
concern will remain fairly localized. The most likely locations to
meet fire weather criteria look to be along the Book Cliffs and
the Tavaputs. It's here where we anticipate an uptick in gusts
to 25-30 mph, likely due to a transient shortwave passing
overhead, preceding the more robust low currently situated off
the west coast. This feature does bring some potential for late
afternoon showers along the high terrain, but with PWAT's only
marginally above normal (100-130% of normal), it's unlikely that
we will see much measurable rainfall across the region.
Otherwise, we continue to sit 5-10 degrees above normal with
tomorrow expected to be the hottest day for the following week.
Portions of lower valleys should expect triple digit highs today
and tomorrow.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 206 PM MDT Tue Jul 8 2025

On Thursday a weak shortwave trough passes over the northern CWA.
The wave will pull moisture in from the southwest that should
interact with the terrain and a weak cold front passing through. As
a result scattered showers and storms will be possible across the
area with a focus north of I-70 close to the wave and front.
Unfortunately, with warm temperatures and dry low levels measurable
rainfall will be hard to come outside of the higher terrain. Even
those amounts should be minor. The showers will have better chances
at producing strong wind gusts upwards of 40-60 mph given the large
temp-dew point spread at the surface. There is a bit uncertainty
with the timing of the wave. Previous model runs were bringing it
through during the morning hours and the latest runs are suggesting
the afternoon. Allowing for some surface heating would maximize the
shower coverage and strong gust potential. The other concern is
critical fire weather conditions. The wave looks to increase the
pressure gradient aloft so wind gusts over 25 mph appear to be
common in the afternoon, which would lead to red flags given RH in
the single digits and teens. Temperatures will be well above normal.
The wave departs on Friday leaving west-northwest flow aloft in
place. The gradient should relax some, so lower wind speeds, but
pockets of localized fire weather conditions still look possible.
Temperatures do not change much. Isolated showers look possible in
the afternoon due to some lingering moisture. Over the weekend the
high pressure becomes the dominate feature in the Desert Southwest
so expect our temperatures to climb a little each day going into
next week. There are hints of moisture in the region, but once again
not expecting moisture levels that are capable of widespread showers
and or downpours.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1118 PM MDT Tue Jul 8 2025

VFR conditions will prevail for the next 24 hours. Deep mixing
will allow another day of wind gusts of 25 to 30 mph in the
afternoon.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 8 2025

Localized critical fire weather conditions are expected tomorrow.
Though moisture is limited, some isolated storms are possible.
Lightning from these storms could pose a threat for new starts.
More widespread critical fire weather conditions occur on Thursday
as 25-30 mph gusts are expected. As a result, Fire Weather
Watches are in place for multiple zones on Thursday. Friday is
also shaping up to be concerning for fire weather, so stay updated
over the next couple days for more information.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Fire Weather Watch from Thursday afternoon through Thursday
     evening for COZ203-205-207-290>294.
UT...Fire Weather Watch from Thursday afternoon through Thursday
     evening for UTZ487-490-491.

&&

SHORT TERM...BW
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...

In the hours before

Local storm report, Jul 8, 10:42 PM MDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1042 PM MDT Tue Jul 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Rain             4 NNE Vallecito         37.43N 107.56W
07/08/2025  M0.14 Inch       La Plata           CO   Trained Spotter

&&

Nearby

Red Flag Warnings in Colorado, 2025Red Flag Warnings in Utah, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.